FDA Calls for Label Change of Fentanyl Pain Patches
The U.S. Food and Drug Administration (FDA) is now requiring the manufacturer of Duragesic to print the name and strength of fentanyl pain patches after the continued accidental deaths from exposure to the patches. The FDA is requiring that this is printed in a permanent ink that is clearly visible for patients and caregivers. The current ink allegedly varies in strength and is not always legible, according to the FDA.
Like Us on Facebook
Officials hope that this change will let patients and caregivers alike know where to find patches on patients' bodies and see patches that may have fallen off, which children or pets could accidently touch or ingest. The manufactures of generic fentanyl patches are being requested to make similar changes, according to various reports.
"The current ink color varies by strength and is not always easy to see," the FDA said in a statement. "This change is intended to enable patients and caregivers to more easily find patches on patients' bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest."
According to the FDA, these patches are dangerous even after use as they still may contain high amounts of strong narcotic pain medications. Accidental exposure to a patch can cause serious harm or even death in some instances among pets, children and adults.
Health officials recommend that patients using these patches dispose of them properly after use by folding the patch, sticking the sides together and flushing them down the toilet immediately after.